| Model Number |
MR8-14MH30T |
| Medical Device Problem Codes |
Overheating of Device (1437); Smoking (1585); Dull, Blunt (2407)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/08/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that the surgeon was performing a 3 level posterior lumbar interbody fusion (plif) surgery, placing 8 screws.While placing the 5th screw they complained that the bit was dull and they wanted a new one.It was noticed there was a lot of smoke coming out of the incision site.When the drill was passed back, it was noticed the bit had turned black and blue and it had blue residue on it from burning a hole through the drapes.A wet raytec was put on it to cool it down and it started to steam and make popping noises.The bit was switched out for a new one to drill the remaining screws and the bit again turning blue and black and was dull.The mr8 drill motor was warm as well.No patient impact was reported.It was also noted that the procedure was completed with the reported product.On follow up, it was confirmed with the health care professional that there was no patient or staff impact.
Additional Manufacturer Narrative
H3: product analysis: evaluation determined that dull and burning bit.The likely cause was identified as the burr tips are both corroded on each tool and both have signs of damage from excessive heat and corrosion by the brown and blue discolorations , he tips of the tools returned both are results of damage from that of the tools coming into contact with foreign metal during its use.This regulatory report is being submitted due to a retrospective review through capa 624392.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.